TL;DR
Get workout gear delivered free with Prime
- Fast, free delivery on millions of items
- Prime Video, Amazon Music and more included
- Member-only deals all year
A case report describes a woman with bipolar disorder whose lithium blood level rose after she began tirzepatide, followed by tremor, slurred speech and blurred vision. Her symptoms subsided after her lithium dose was reduced, but one case cannot establish that tirzepatide caused the rise. A psychiatrist not involved in the report said the practical response is early monitoring rather than automatically avoiding the medicines together.
A case report published October 26, 2026, describes a 50-year-old woman with bipolar disorder whose lithium level rose after she started tirzepatide, followed by hand tremors, slurred speech and blurred vision. Her symptoms subsided after her lithium dose was reduced, but the report suggests a possible interaction rather than proving that tirzepatide caused the increase.
The patient had been taking lithium for bipolar disorder, with her dose gradually increased to 900 milligrams nightly. Before tirzepatide was prescribed, a blood test showed a lithium level of 0.7 mmol/L; her kidney function and electrolytes were reported as normal. She had also described improved mood stability without adverse effects during the preceding month.
She then began weekly tirzepatide at 2.5 mg for chronic weight management. Three weeks later, she reported that she had experienced two days of new tremors in both hands, slurred speech and blurred vision. A trough lithium level drawn the next day was 1.2 mmol/L. The report says she had not changed her lithium dose or how she took it, and had not started other medicines.
After starting tirzepatide, she said she was eating smaller meals, felt full sooner and had some bloating. Her clinicians advised reducing lithium to 450 mg nightly, and her symptoms soon subsided. Seventeen days later, her lithium level was 0.4 mmol/L. She had lost five pounds during three weeks on tirzepatide; after discussing the apparent risk with her doctor, she did not restart it and was gradually returned to 900 mg of lithium nightly.
Monitoring Lithium When Starting Tirzepatide
The report matters because lithium levels can change the risk of adverse effects, while tirzepatide and related incretin medicines may be prescribed to people who also take psychiatric medication. The case authors and clinicians quoted by MedPage Today say the possibility merits attention, but the evidence does not establish a general risk or show how often this may happen.
Jay Davis, a University of Colorado psychiatrist and a report author, said reduced food intake could be part of a proposed mechanism: the body may reabsorb more lithium as intake falls. That is a possible explanation, not a mechanism established by this case. Changes in eating or hydration are relevant concerns for people taking lithium, but the report does not establish which factor, if any, produced the level change in this patient.
Jorge Almeida, a bipolar-disorder specialist at the University of Texas at Austin who was not involved in the report, said the practical message is early monitoring, not automatic avoidance. He suggested checking lithium levels and kidney function within the first few weeks after a patient starts an incretin medicine, and again after dose changes. Patients should contact their prescriber about new symptoms and should not stop either medicine on their own.
Products Worth Considering

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

Levoit Vital 200S-P Smart Air Purifier for Large Rooms

Bowflex PR1000 Home Gym
As an affiliate, we earn on qualifying purchases.
A Fourth Reported Tirzepatide Case
The authors described this as the fourth reported case of tirzepatide-associated lithium toxicity. That count refers to published case reports, not a measured rate among people taking both medicines. The available cases form a small body of evidence and cannot determine how common the problem is or whether tirzepatide itself was responsible in each instance.
Lithium remains a long-standing treatment for bipolar disorder, while incretin medicines such as tirzepatide are used for conditions including type 2 diabetes and chronic weight management. The report authors noted that these medicines may be prescribed to people with bipolar disorder, a population in which obesity and type 2 diabetes are common. They called for caution around potential interactions while recognizing the possible benefits of incretin treatment.
In this case, the sequence of events was a key reason for concern: the lithium level rose after tirzepatide began, the patient reported eating less, and symptoms subsided after the lithium dose fell. Almeida told MedPage Today that a single case cannot prove cause and effect, while saying the timing and improvement after dose reduction make the report difficult to dismiss.
“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”
— Jay Davis, MD, University of Colorado Anschutz Medical Campus, speaking to MedPage Today
Cause and Risk Remain Unsettled
The report cannot establish that tirzepatide caused the lithium increase, and it does not show how often a similar change occurs. The proposed link through reduced oral intake is not confirmed; the case does not isolate that factor from other possible influences. Normal kidney function and unchanged reported lithium use provide context, but they do not prove a specific mechanism.
It is also unclear what monitoring schedule is appropriate for every patient taking both medicines, or whether the same concern applies to all incretin drugs. The patient’s decision not to restart tirzepatide means the report offers no information about whether the reaction would recur. The evidence cited is a small number of case reports, not a controlled study.
Clinical Follow-Up and More Evidence
The case authors call for greater awareness of potential drug interactions as incretin medicines are used in more patients who take lithium. Almeida recommended that prescribers consider checking lithium levels and kidney function within the first few weeks after starting an incretin medicine, with another check after dose changes. These are his recommendations, not a universal protocol established by the case report.
For patients, the immediate advice from Almeida is to know possible warning symptoms and contact the prescribing clinician if they develop, rather than stopping lithium or tirzepatide independently. Whether additional cases, formal safety guidance or research will clarify the frequency and mechanism remains unknown. The report itself does not announce a new clinical guideline.
Key Questions
What happened in the case report?
A 50-year-old woman taking lithium for bipolar disorder developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her lithium level had risen from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was reduced.
Does this prove tirzepatide interacts with lithium?
No. The report describes a possible interaction, but one case cannot establish cause and effect or show how common the risk may be.
What monitoring did a specialist recommend?
Jorge Almeida, who was not involved in the report, suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. This is his advice, not a universal protocol set by the case report.
Should patients stop either medication if symptoms appear?
Almeida advised patients to contact their prescriber rather than stopping either medicine on their own. The report does not provide individualized treatment advice; medication decisions should be discussed with a clinician.
Source: medpagetoday.com
